Kansas, 2015

Tornadoes and Flash Flood in Kansas, June 5 to 6, 2015

June 5 to 6, 2015 · NWS GLD · 8 events in 3 counties and zones

During the evening severe thunderstorms moved across Northwest Kansas. A large tornado occurred in northern Logan county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening severe thunderstorms moved across Northwest Kansas. A large tornado occurred in northern Logan county. The largest hail reported was golf ball near Winona. Late in the evening heavy rainfall caused flooding to occur south west of Atwood in the South Beaver river valley where water was estimated to be a foot deep over the road at the intersection of Road 15 and Road M.5.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 5, 4:42 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 5, 4:42 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT FRI JUN 5 2015

.UPDATE...
ISSUED AT 542 PM MDT FRI JUN 5 2015

UPDATED THE FORECAST FOR THE ISSUANCE OF TORNADO WATCH 260 AND THE
FLASH FLOOD WATCH. CONCERN IS GROWING OVER EXTREMELY HEAVY RAINS
WITH SLOW MOVING...INTENSE THUNDERSTORMS. SUPERCELLS SHOULD MORPH
INTO A MESOSCALE CONVECTIVE COMPLEX AND CONTINUE ITS SLOW MOVEMENT
TO THE NORTHEAST. EXTREMELY ANOMALOUS PRECIPITABLE WATER VALUES
INDICATE A HIGH THREAT OF HEAVY RAIN SO A FLASH FLOOD WATCH WAS
NEEDED.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 220 PM MDT FRI JUN 5 2015

PRECIPITATION CHANCES WILL INCREASE LATER THIS AFTERNOON THROUGH THE
EVENING/EARLY OVERNIGHT HOURS AS A PLUME OF INCREASING MID LEVEL
MOISTURE MOVES IN FROM THE SOUTHWEST. AFTER MIDNIGHT THIS PLUME
GENERALLY LIFTS NORTHEAST BUT SOME LINGERING MOISTURE REMAINS ALONG
AND EAST OF THE CO/KS BORDER. ON SATURDAY THIS AXIS OF MOISTURE
MOVES EAST AND OUT OF THE AREA AT THE END OF THE DAY ONLY TO BE
REPLACED BY ANOTHER MOVING INTO FAR EASTERN COLORADO WHICH WILL
BRING AN INCREASING CHANCE FOR LATE AFTERNOON THUNDERSTORMS.

VERY IMPRESSIVE PRECIPITABLE WATER VALUES EXIST ACROSS THE AREA THIS
AFTERNOON AND EARLY EVENING WITH 1.5-1.8 INCHES GENERALLY ALONG AND
NORTH OF THE INTERSTATE. THESE VALUES ARE EXTREMELY HIGH FOR THIS
TIME OF YEAR AND ARE PRETTY RARE DURING OUR MONSOON SEASON AT THE
END OF JULY. ONCE THE STORMS REACH THIS AIRMASS AM EXPECTING VERY
HIGH RAINFALL RATES AND AN INCREASED THREAT FOR FLASH FLOODING.
SEVERE WEATHER ALSO LIKELY.

LOW TEMPERATURES TONIGHT IN THE MID 50S WEST TO MID 60S EAST. HIGHS
ON SATURDAY WILL RANGE FROM THE LOW 80S WEST TO LOW 90S
EAST/NORTHEAST.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 235 PM MDT FRI JUN 5 2015

SATURDAY NIGHT THROUGH SUNDAY NIGHT WILL HAVE A SIMILAR WEATHER
PATTERN WILL UNFOLD.  AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE
ACROSS THE AREA FROM THE WEST...WITH THE BEST CHANCES FOR RAINFALL
DURING THE EVENING.

SATURDAY NIGHT THE STRONGEST LIFT WILL BE CENTERED OVER
THE 850MB TROUGH AND THE SURFACE FRONT.  WANTED TO HAVE HIGHER
CHANCES FOR RAINFALL THAN CURRENTLY FORECAST...BUT DUE TO THE
UNCERTAINTY OF WHERE THE FRONT WILL BE DECIDED TO KEEP RAINFALL
CHANCES A BIT CONSERVATIVE FOR NOW.  A COLD FRONT WILL BEGIN TO MOVE
THROUGH THE AREA FROM THE NORTHWEST DURING THE MID TO LATE
EVENING...EXITING THE AREA AROUND SUNRISE.  BEHIND THE FRONT THE
ENVIRONMENT WILL BECOME MORE STABLE AND DRIER.  THEREFORE WILL HAVE
CHANCES FOR RAIN DECLINE OVERNIGHT.  LOOKING AT THE SEVERE POTENTIAL
FOR SATURDAY NIGHT...LOOKS LIKE THE BEST CHANCE WILL BE IN THE
EVENING NORTH OF THE KS/NE BORDER AND EAST OF HIGHWAY 83 OR
BASICALLY AHEAD OF THE WARM FRONT.  HEAVY RAINFALL WILL BE POSSIBLE
DUE TO PRECIPITABLE WATER AMOUNTS NEAR THE HIGHEST RECORDED FOR THIS
TIME OF YEAR ACCORDING TO SOUNDING CLIMATOLOGY FROM SURROUNDING
UPPER AIR SITES.

SUNDAY THE NEXT ROUND OF STORMS WILL FIRE DURING THE EARLY AFTERNOON
AS AN UPPER LEVEL SHORT WAVE TROUGH MOVES IN FROM THE WEST.  THIS
TROUGH APPEARS TO MOVE FAIRLY QUICKLY AND THE CONDENSATION PRESSURE
DEFICITS ARE 20+MB...WHICH WILL LIMIT STORM COVERAGE.  REGARDING
TEMPERATURES...WARMER AIR WILL MOVE INTO THE AREA AS THE WARM FRONT
MOVES OVER THE SOUTHERN PART OF THE AREA.  MODELS DISAGREE HOW FAR
NORTH THE FRONT WILL MOVE...BUT THE CONSENSUS HAS IT OVER
GREELEY/WICHITA COUNTIES.

LATE SUNDAY AFTERNOON AND SUNDAY EVENING A SECOND STRONGER UPPER
LEVEL SHORT WAVE TROUGH WILL MOVE OVER THE AREA FROM THE WEST.  LIFT
ASSOCIATED WITH THIS TROUGH WILL BE MORE FOCUSED AND CONDENSATION
PRESSURE DEFICITS WILL BE MUCH LOWER...UNDER 10MB OR SO.  THIS
TROUGH WILL MOVE EAST THROUGH THE EVENING...FILLING AS IT MOVES
ACROSS THE EASTERN HALF OF THE AREA.  STORM MOTION WILL BE AROUND 20
MPH AND PRECIPITABLE WATER IS FORECAST TO CONTINUE TO BE VERY
HIGH...RIVALING THE HIGHEST OBSERVED AMOUNTS ACCORDING TO
CLIMATOLOGY OF OBSERVED SOUNDINGS FROM SURROUNDING SITES.  WITH THIS
IN MIND PLACED A MENTION OF HEAVY RAINFALL IN THE FORECAST FOR
PORTIONS OF THE AREA WHERE THE SHORT WAVE TROUGH WILL TRACK.  BEST
CHANCE FOR SEVERE WEATHER WILL BE EAST OF HIGHWAY 83.

OVERNIGHT SUNDAY THE SHORT WAVE TROUGH WILL FILL BRINGING RAINFALL
TO AN END.

MONDAY THROUGH FRIDAY THE WET WEATHER PATTERN WILL CONTINUE AS THE
UPPER LEVEL LOW CURRENTLY OVER THE DESERT SOUTHWEST MOVES NORTHEAST
AND BECOMES ELONGATED OVER THE PLAINS AS A RIDGE BUILDS IN.
WEDNESDAY THERE WILL BE A BREAK IN THE RAINFALL AS THE TROUGH MOVES
EAST OF THE AREA AND THE RIDGE AXIS MOVE THROUGH.  AFTER WEDNESDAY
ANOTHER UPPER LEVEL TROUGH WILL MOVE ACROSS THE CONUS...BRINGING
CHANCES FOR RAINFALL WITH IT THURSDAY AND FRIDAY.

TEMPERATURES THROUGH THE PERIOD WILL BE NEAR NORMAL EXCEPT FOR
FRIDAY WHEN A COLD FRONT MOVES THROUGH THE AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 542 PM MDT FRI JUN 5 2015

STRONG/SEVERE THUNDERSTORMS WILL PUSH ACROSS THE REGION THIS
EVENING...BRINGING POOR AVIATION CONDITIONS TO BOTH TAF SITES.
NEAR-TERM THREAT NEAR KGLD WITH THREAT GRADUALLY TRANSITIONING
NORTHEAST TO KMCK. HEAVY RAIN...LOW CEILINGS AND STRONG WINDS
ANTICIPATED WITH THESE SLOW MOVING STORMS. STORMS SHOULD EXIT THE
REGION AFTER MIDNIGHT. THERE IS A CHANCE FOR SOME FOG BUT
CONFIDENCE IS LOW AT THIS TIME. MOST LIKELY LOCATION TO OBSERVE
FOG IS KMCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH UNTIL 2 AM MDT /3 AM CDT/ SATURDAY FOR KSZ001-
     002-013.

CO...FLASH FLOOD WATCH UNTIL 2 AM MDT SATURDAY FOR COZ090>092.

NE...FLASH FLOOD WATCH UNTIL 2 AM MDT /3 AM CDT/ SATURDAY FOR NEZ079-
     080.

&&

UPDATE...RRH
SHORT TERM...99
LONG TERM...JTL
AVIATION...RRH
Hazardous weather outlook, Jun 5, 4:49 PM MST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM MDT FRI JUN 5 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070000-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
549 PM MDT FRI JUN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA THIS
EVENING. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE
EXPECTED.

THUNDERSTORMS WILL MOVE SLOWLY AND PRODUCE EXTREME RAINFALL RATES.
FLASH FLOODING IS LIKELY AND A FLASH FLOOD WATCH HAS BEEN ISSUED
ALONG AND WEST OF A CHEYENNE WELLS COLORADO TO BREWSTER KANSAS TO
CULBERTSON NEBRASKA LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE TRI-STATE AREA SATURDAY AFTERNOON AND EVENING...PRIMARILY
ALONG AND NORTH OF INTERSTATE 70. ALL MODES OF SEVERE WEATHER ARE
POSSIBLE INCLUDING LOCALLY HEAVY RAINFALL WHICH MAY PRODUCE FLASH
FLOODING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY EAST OF
HIGHWAY 83...WITH A SECOND FAVORABLE AREA BEING SOUTH OF A LINE
FROM FLAGLER COLORADO TO GOVE KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED.

In the hours before

Special weather statement, Jun 5, 4:48 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT FRI JUN 5 2015

COZ092-060000-
CHEYENNE COUNTY CO-
548 PM MDT FRI JUN 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 600 PM MDT...

AT 547 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF CHEYENNE WELLS AND ANOTHER STORM JUST SOUTH
OF CHEYENNE WELLS...BOTH MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS AND ARAPAHOE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 158.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR EAST CENTRAL
COLORADO.

LAT...LON 3862 10260 3894 10237 3880 10206 3861 10227
      3861 10252
TIME...MOT...LOC 2347Z 215DEG 30KT 3870 10239

LUNDQUIST
Local storm report, Jun 5, 4:55 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT FRI JUN 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TORNADO          9 S KIRK                39.49N 102.60W
06/05/2015                   KIT CARSON         CO   STORM CHASER

            LARGE TORNADO CROSSED THE ROAD ONE MILE IN FRONT OF
            CHASER.

&&

RHUSTED
Special weather statement, Jun 5, 5:08 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM CDT FRI JUN 5 2015

KSZ002-014-015-060030-
THOMAS KS-RAWLINS KS-SHERIDAN KS-
708 PM CDT FRI JUN 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR THOMAS...SOUTHERN RAWLINS AND
SHERIDAN COUNTIES UNTIL 730 PM CDT...

AT 707 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF BREWSTER
TO 4 MILES SOUTH OF HOXIE...AND MOVING NORTH AT 10 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH SOME OF THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLBY...HOXIE...LEVANT...REXFORD...SELDEN...GEM...MENLO...MINGO...
SEGUIN AND TASCO.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 39 AND 66.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR NORTHWESTERN
KANSAS.

LAT...LON 3913 10032 3913 10038 3931 10126 3939 10138
      3978 10140 3961 10074 3957 10074 3957 10059
      3946 10018
TIME...MOT...LOC 0007Z 178DEG 8KT 3956 10136 3929 10046

LUNDQUIST
Local storm report, Jun 5, 5:29 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT FRI JUN 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             KIRK                    39.61N 102.48W
06/05/2015  E1.25 INCH       YUMA               CO   COCORAHS

&&

HILL
Local storm report, Jun 5, 5:34 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
634 PM MDT FRI JUN 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             5 WNW ARAPAHOE          38.87N 102.26W
06/05/2015  E1.00 INCH       CHEYENNE           CO   PUBLIC

&&

DR
Local storm report, Jun 5, 5:55 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT FRI JUN 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     FUNNEL CLOUD     3 WNW COLBY             39.40N 101.10W
06/05/2015                   THOMAS             KS   TRAINED SPOTTER

&&

RHUSTED

The radar

The Goodland radar (KGLD), 3 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Sherman

When
June 5, 6:15 PM MST to 6:22 PM MST
Where
Sherman County, Goodland
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
39.350, -101.720

Hail size ranged from quarter to ping-pong ball size.

Hail, Sherman

When
June 5, 6:15 PM MST
Where
Sherman County, 3.14 mi SSE of Goodland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.305, -101.708

Hail, Logan

When
June 5, 8:20 PM CST
Where
Logan County, 1.15 mi ESE of Winona
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.063, -101.230

Tornado, Logan

When
June 5, 8:24 PM CST to 9:09 PM CST
Where
Logan County, 0.89 mi E of Winona to 4.61 mi NE of Page City
Rating
EF0
Path length
8.56 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
39.068, -101.234

A large tornado moved ENE from just east of Winona and crossed to the south side of Highway 40. The tornado then moved in a NNE direction, again crossing Highway 40 near Page City. No tornado damage was reported by the emergency manager, but in Page City a large shed was damaged by downburst winds.

Tornado, Logan

When
June 5, 8:30 PM CST to 8:31 PM CST
Where
Logan County, 2.2 mi E of Winona to 2.29 mi E of Winona
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
39.068, -101.209

A brief satellite tornado was observed just northwest of a larger tornado. No damage was reported.

Thunderstorm Wind, Logan

When
June 5, 8:36 PM CST
Where
Logan County, 0.73 mi N of Page City
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.090, -101.150

The east wall of a shed in Page City was blown out and a sleeper was blown off an old semi. Estimated time of report.

Thunderstorm Wind, Rawlins

When
June 5, 9:00 PM CST
Where
Rawlins County, 0.78 mi ENE of Blakeman
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.826, -101.108

A 100 year old tree was blown down.

Flash Flood, Rawlins

When
June 5, 10:30 PM CST to June 6, 1:30 AM CST
Where
Rawlins County, 5.08 mi SSW of Blakeman to 5.05 mi SSW of Blakeman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.750, -101.149

A dispatch officer in Atwood estimated a foot of water to be over the road near the intersection of Road 15 and Road M.5.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577814, 577820, 577823, 590213, 609815, 577836, 577839, 582856.